ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: TH-PO363

A Paralyzing Consequence: Succinylcholine-Induced Hyperkalemia, A Rare but Dangerous Side Effect

Session Information

Category: Fluid, Electrolytes, and Acid-Base Disorders

  • 1102 Fluid, Electrolyte, and Acid-Base Disorders: Clinical

Authors

  • Kruger, Hannah, University of Nebraska Medical Center, Omaha, Nebraska, United States
  • Mullane, Ryan, University of Nebraska Medical Center, Omaha, Nebraska, United States
  • Borghoff, Kathleen, University of Nebraska Medical Center, Omaha, Nebraska, United States
Introduction

Succinylcholine is a depolarizing neuromuscular blockade agent used during general anesthesia. Succinylcholine use can cause hyperkalemia and cardiovascular instability in certain susceptible patients. Here we describe a case of succinylcholine-induced hyperkalemia with cardiac arrest.

Case Description

A 27-year-old male with a medical history of alcohol use disorder was admitted to the ICU for rhabdomyolysis and septic shock due to MRSA pneumonia requiring mechanical ventilation. Following successful extubation, the patient had immobility due to profound weakness with an EMG demonstrating subacute sensory motor axonal polyneuropathy. He had also developed post-intubation dysphonia and laryngoscopy was recommended. Prior to laryngoscopy, his serum potassium level was 3.9 mEq/L. Upon administration of succinylcholine for intubation, he had a cardiac arrest. Immediate repeat labs revealed a serum potassium level of 9.2 mEq/L. Nephrology was contacted for emergent dialysis. In the interim, temporizing measures were given, including insulin with dextrose and calcium gluconate. A repeat serum potassium level was then 6.4 mEq/L with another level 30 minutes later being 3.3 mEq/L. The patient recovered without needing dialysis and was eventually discharged to an acute rehabilitation facility.

Discussion

Succinylcholine causes intracellular potassium efflux when binding to acetylcholine receptors. Several pathologic states cause an upregulation of acetylcholine receptors and predispose patients to a higher risk of critical hyperkalemia. These states include severe infections, rhabdomyolysis, diffuse atrophy, immobilization, denervation injury or diseases, and trauma. Identifying these conditions prior to using succinylcholine is vital. If succinylcholine use is required, close monitoring of the potassium level and cardiac status are necessary. The optimal treatment for patients with succinylcholine-induced hyperkalemia includes those treatments that redistribute potassium back inside cells. Dialysis has a limited role in treatment and poses a greater risk and delayed time to treatment. Succinylcholine-induced hyperkalemia is a rare, life-threatening condition, and practitioners should be aware of predisposing factors and appropriate treatment.